Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Why do I have episodes of low modd, increased sleep, heavy head and lethargy every 2 -3 months ?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I am 56 years old, male, 6', 180#.
Every two to three months, I get some very strange symptoms, They totaly disruped my life and routine, I try to care for myself,
I have an excorcize program, and still can jog three miles, but when these symptoms overtake me, evrything stops.
Every two to three months I wake up from a very XXXXXXX sleep, almost hung over when I finally wake, then for 7 to 14 days afterword I become very lithargic, week , and my will and focus are gone, I still can function , but barely. My head , and ears feel like I'm in a vacume , ears stoped up , skin and tissue feel less sencitive. I begen to have a phlegm thing going on , very thick and and very frequent. My taste and saliva seem to have a weird consistency, and sensation, kind of taste like metel. I want to sleep all the time , and sleep very soundly, hard to wake up. It's seems like I'm in a drug indused state. I have had this thing for many years, and I probably will have it for ever, but it has always set me back , my life is ruled by it when it is upon me, I have to start from the begenning, with all my routenes, very hard these days to get back on track.
Posted Sun, 6 May 2012 in Depression
Answered by Dr. Ashish Mittal 3 hours later

Thanks for your query.

Important points of your query:
•     Old age ~ 56 year.
•     Problem for many years, symptoms occurring every 2-3rd month and last for 1-2 week.
•     Chief complaint: low mood, increase sleep, heaviness of head, metallic taste in mouth
•     Social dysfunction because of symptoms.

Based on the described symptoms, you appear to suffering from Recurrent brief depressive disorder (RBDD) or Bipolar I disorder. In RBDD depressive episode occur around once in a month and last for 2-14 days duration.

I need following information to understand your case better:
•     Information regarding past and family history of psychiatric illness especially information related to presence of mood change in the past characterised by euphoric mood, increase confidence, decrease need for sleep, overspending and over religiosity (to look for bipolar disorder).
•     Family history of psychiatric illness if yes then nature of illness
•     Report of thyroid hormone level if done recently

Awaiting your reply.

Above answer was peer-reviewed by
Follow-up: Why do I have episodes of low modd, increased sleep, heavy head and lethargy every 2 -3 months ? 2 hours later
wow. what a cop out ,and insulting too.
Answered by Dr. Ashish Mittal 37 minutes later

Sorry there was no intention to insult you.

That was only my interpretation from your query.

Whenever patient use word STRANGE SYMPTOMS a doctor always need to rule out psychological origin of symptoms.

You mention that you have problem for years, it means problem was not diagnosed and treated by attending physician also, so it is advisable at least to consider above facts as one of the possibility and I see no harm in that.

Wish you good health,
Above answer was peer-reviewed by
Follow-up: Why do I have episodes of low modd, increased sleep, heavy head and lethargy every 2 -3 months ? 1 hour later
I didn't mention that I had nocternal epalipsy from the time I was 14 to when I was 34, I stopped having grand mall seizures, but over the last few years I have these episodes and was hoping you could of confirmed that I may be having some kind of minni seizure, I remember these after feelings that may be comming over me now, no disrespect, just in the middle of one of these, and I see things negativly, God bless
Answered by Dr. Ashish Mittal 8 hours later

Thanks for further information.

From your information it is clear that you have long term seizure disorder in past and current status of seizures is not clear.

Presence or history of seizure increases the chances of depression or bipolar disorder by 2 to 3 fold.

Thinking negative about self or others is a cognitive symptom of depression and we never mind it.

Following steps will be helpful in your management:

• Get an EEG done with consultation of neurologist and if seizure is present then you can use of mood stabilizer like Valproate (which has effect on both mood and seizure) will be helpful.

• If seizures are not found then treatment with anti depressants alone or with combination with mood stabilizers will be helpful depending on suitability of your case.

Hope this will help you.

Wishing you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor